Clinical Case : Mr. F who is a 55 year old lawyer


#1

Mr. F who is a 55 year old lawyer and was diagnosed with type 2 diabetes five years ago. His current A1c is 8%, he has been overweight since many years and his current BMI is 28kg/m2. His BP is 128/84 mm of Hg and his lab result shows that his LFT and his renal parameters are within normal range. His current medications include metformin 1500 mg per day, glimipride at 4mg per day and he is erratic in his exercise program as well as his diet as his work keeps him busy. An attempt was made a few months ago to correct his hyperglycemia by increasing glimipride dosing, but he experienced hypoglycaemic episodes several times which prompted the dose to be reduced. What would be your next step keeping in mind that this patient is getting repeated hypoglycaemic attacks, how would you control his sugars now?


#2

So I think this illustrates something that’a very important in the Mangement of type 2 patients. We want to avoid weight increase and we want to avoid hypoglycaemia and the sulfonylurea can do so exactly that. So in my mind one would stop sulfonylurea and use something that would help him lose weight without developing hypoglycaemia and we have to think In this case two choices, the SGLT-2 inhibitor would work, on the other hand he may be interested in taking a GLP-1 agonist both to lose weight without developing hypoglycaemia and that would markedly improve his HbA1c. So I would try to educate him, persuade him and since he is a lawyer he may have the finances, he may also have the ability to start using a GLP-1 agonist.

So it depends on the background, it depends on what the patients know about insulin and GLP-1 agonist. For a long time there has been this reluctance, resistance to take insulin injections even though they are painless and they work beautifully. On the other hand they have this concept that taking insulin is often the last step in the disease. And when you tell them about a GLP-1 that they can lose weight with it they say give me the injection. So it depends on the patients as to which direction they will go in and we find a little easier to get the GLP-1 injections introduced into their regimen.

So we still find that the once a day certainly have early gastrointestinal side effect, very similar to when we start metformin, tug have to educate the patient that they are going to have the GI side effect and that with time as you perhaps increase the dose with time they will actually have less and less of GI side effects. If you don’t warn them about that you will be attacked by them for this GI side effects you didn’t tell me about. So educational is very important.

Well again I just give the patient the choice and this man obviously needs to be off a sulfonylurea agent that’s causing hypoglycaemia and weight again and I would tell them the option and his options I really believe would be an SGLT-2 inhibitor or a GLP-1 agonist and individuals vary in terms of what they want. A lot of my patient a prefer a pill to a shot but both drugs would be beneficial, would be additional to the metformin and might well let us reduce or eliminate sulfonylurea agent. So I think we have two good choices here and really I would have the discussion with the patient.